Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 91, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 22, 2005, 1:38 PM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2005, 1:38 PM EDT (17:38 UTC)
- Expired
- Sep 22, 2005, 2:14 PM EDT
- In force
- 36 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Saginaw County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:50 PM EDT, 48 minutes earlier.
Area forecast discussion, Sep 22, 12:50 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1250 PM EDT THU SEP 22 2005 .UPDATE... REMNANTS OF MCS STILL MOVING ACROSS THE FORECAST AREA AT THIS TIME. 12Z SOUNDING OUT OF QUAD-CITIES SHOWED 50 KNOT LOW LEVEL JET AT 925MB FEEDING INTO THE MCS AND ALLOWING IT TO CONTINUE THROUGH THE MORNING. CONVECTION HAS BEEN ELEVATED THIS MORNING WITH A FEW 3/4 INCH HAIL REPORTS IN KENT AND OTTAWA COUNTIES IN SW LOWER MICHIGAN. GOING FORECAST GENERALLY APPEARS TO BE IN GOOD SHAPE WITH THE SOUTHERN CWA EXPECTED TO SEE A BREAK IN THE SHOWER ACTIVITY WHILE SHOWERS AND THUNDERSTORMS CONTINUE TO WORK ACROSS THE NORTHERN CWA. THIS BREAK ACROSS THE SOUTH WILL GIVE THE ATMOSPHERE A CHANCE TO DE-STABILIZE WITH THUNDERSTORMS STILL EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING AHEAD OF THE FRONTAL PUSH. LOW LEVEL MOISTURE ADVECTION WILL INCREASE ACROSS THE AREA THIS AFTERNOON WITH SURFACE DEWPOINTS ALREADY ON THE RISE ACROSS INDIANA AND SW LOWER. DEWPOINTS ARE NEAR 70 THROUGH CENTRAL INDIANA WITH KALAMAZOO ALREADY UP TO 67F. VISIBLE SATELLITE ALSO SHOWS A SIGNIFICANT BREAK IN THE CLOUD COVER AS THE SHOWER ACTIVITY CLEARS THE AREA. BEST AREA OF CONVECTION THIS AFTERNOON STILL EXPECTED TO DEVELOP ACROSS NORTHERN ILLINOIS/INDIANA WHERE THE BEST INSTABILITY WILL BE LOCATED BUT THUNDERSTORMS WILL ALSO DEVELOP AND TRACK INTO SOUTHEASTERN MICHIGAN LATE THIS AFTERNOON. SOME STRONG THUNDERSTORMS STILL POSSIBLE WITH 1500-2000 J/KG OF CAPE NEAR THE SOUTHERN MICHIGAN BORDER AND 0-6 KM SHEAR APPROACHING 40 KNOTS. WILL SEND OUT A QUICK UPDATE TO REFRESH ZONES BASED ON CURRENT RADAR TRENDS AND TIMING. && .AVIATION... DYING MCS TO MOVE INTO THE REGION BETWEEN 12-13Z. CONVECTION IS ELEVATED SO NO SIGNIFICANT WIND GUSTS ANTICIPATED AT THE SURFACE. PLENTY OF DRY AIR IN PLACE OVER LOWER MICHIGAN KEEPING CLOUD BASES ABOVE THE MVFR THRESHOLD AS WELL. CIGS MAINLY 080-100...BRIEFLY DROPPING TO 040-050 IN SHOWERS AND THUNDERSTORMS...WITH VSBYS BRIEFLY DROOPING TO 5 MILES AS WELL. MCS WILL BE EAST OF THE TAF SITES AROUND 15Z...THEN A BRIEF PERIOD OF FILTERED SUN...UNDER BKN CIRRUS SHIELD. MID CLOUDS TO FILL BACK IN BY 18Z AS COLD FRONT APPROACHES FROM THE NORTHWEST. ANTICIPATE SCATTERED THUNDERSTORMS TO DEVELOP AGAIN AHEAD OF THE COLD FRONT BY 18Z...WORKING SOUTH TO DTW/DET AREA BY 20-21Z. ANTICIPATE MVFR CIGS/VSBYS AS LINE OF SHOWERS AND THUNDERSTORMS MOVE THROUGH. STRONGEST THUNDERSTORMS WILL BE CONFINED TO THE AREAS SOUTH OF PTK AND INCLUDING DTW/DET. THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS REGION AS WELL. COLD FRONT TO BECOME MORE PARALLEL TO MID LEVEL FLOW BY LATE AFTERNOON. AS A RESULT FRONT WILL SLOW DOWN AS A COUPLE OF UPPER LEVEL WAVES MOVE ALONG THE FRONT. SHOWERS AND THUNDERSTORMS SHOULD CLEAR THE MBS AREA BY 00Z...FNT 02Z...THEN LINGER IN THE DTW AREA THROUGH 06Z...WITH MVFR CIGS LINGERING IN THE DTW AREA THROUGH 06-08Z AS WELL. && .UPDATE...ISSUED AT 635 AM WILL EXPAND AREA OF NUMEROUS SHOWERS SOUTH TO THE OHIO BORDER AS MCS HAS MADE A SLIGHT SOUTHEAST TURN. PRECIP ALREADY REACHING THE GROUND OVER SOUTHWEST LOWER...SO IT IS NOT TAKING LONG TO SATURATE THE DRY LAYER. BASED ON CURRENT RADAR TRENDS PRECIP SHOULD BE IN THE MBS AREA AROUND 730...FNT AROUND 800 AM AND DTW AROUND 830 AM. IR LOOP DOES SHOW SOME CLOUD TOP WARMING SO ANTICIPATE BIG AREA OF NEGATIVE LIGHTNING STRIKES OVER SOUTHERN LAKE MICHIGAN TO STEADILY DIMINISH. && .SHORT TERM...THURSDAY AND THURSDAY NIGHT...ISSUED AT 347 AM MCS OVER WISCONSIN MIGRATING ACROSS LAKE MICHIGAN AND CORFIDI VECTORS INDICATE THAT IT WILL CONTINUE ON AN EASTWARD TRACK AND POSSIBLY TURN MORE SOUTHEAST AFTER 09-10Z. 00Z DTX SOUNDING SHOWS DEEP DRY LAYER OVER SOUTHEAST LOWER MICHIGAN...BUT LOOKS LIKE A VERY WELL DEFINED MCV AND CLOUD TOP COOLING STILL TAKING PLACE ON SOUTHWEST PORTION OF MCS. SO ANTICIPATE THAT MCS WILL HAVE ENOUGH DYNAMICS AND MOISTURE TO MAKE IT INTO SOUTHEAST LOWER THIS MORNING. CURRENT TIMING HAS THE LEAD EDGE OF PRECIP SHIELD INTO THE WESTERN CWA BY 11Z. CORE OF MCS STILL TAKING AIM ON THE NORTH HALF OF THE CWA...SO WILL CONTINUE WITH THE IDEA OF NUMEROUS SHOWERS AND THUNDERSTORMS. CONVECTION TO REFIRE ALONG FRONT THIS AFTERNOON...HOWEVER AIRMASS OVER LOWER MICHIGAN WILL HAVE TROUBLE DESTABILIZING DUE TO MCS CLOUD DEBRIS AND PRECIP THIS MORNING...THEN MORE HIGH AND MID LEVEL CLOUDS AHEAD OF THE FRONT. NAM INSISTS ON CAPES REACHING AROUND 2000 J/KG ACROSS THE FAR SOUTHEAST AROUND 18-21Z...HOWEVER THIS DOES NOT LOOK REASONABLE AT THIS TIME...IN ADDITION NAM IS TRYING TO BRING 70 DEGREE DEW POINTS INTO THE DTW AS WELL...PREFER THE GFS UPPER 60S DEW POINTS BASED ON CURRENT OBSERVATIONS OVER THE OHIO VALLEY. NAM MID LEVEL MOISTURE FIELDS ALSO OVER DONE OVER ILLINOIS. WILL LIKELY SEE ELEVATED CONVECTION OVER THE NORTH HALF OF THE CWA THIS AFTERNOON. SO THE ONLY THREAT FOR ANY SEVERE CONVECTION CONTINUES TO BE SOUTH OF M59...OR EVEN SOUTHEAST OF A PHN/ADG LINE. MODELS ALSO SUGGESTING SOME UPPER SUPPORT OVER THE REGION THIS AFTERNOON IN RRQ OF 300 MB JET. FRONT BECOMES MORE PARALLEL WITH MID LEVEL FLOW LATE THIS AFTERNOON AND OVERNIGHT AND WILL BE SLOW TO MOVE INTO THE OHIO VALLEY...AND MODELS SHOWING A COUPLE OF WEAK UPPER WAVES RIDING ALONG THE FRONT...SO WILL CONTINUE WITH LINGERING RW/TRW THIS EVENING...FOR MAINLY SOUTH HALF OF CWA...AND LINGERING RW OVERNIGHT FOR DTW SOUTHWARD. && .LONG TERM...FRIDAY THROUGH WEDNESDAY...ISSUED AT 347 AM THE MAIN STORY IN THE LONG TERM WILL BE HURRICANE RITA...AND ANY IMPACT FOR THE GREAT LAKES WEATHER INTO NEXT WEEK. LOOKING AHEAD TO THAT...LATEST RUN OF THE GFDL IS SOMEWHAT IN AGREEMENT WITH THE GFS AND KEEPING THE REMNANTS PARKED ACROSS OKLAHOMA/TX/MISSOURI VICINITIES AS MAIN UPPER JET REMAINS REMOVED FROM THE CIRCULATION THROUGH EARLY WEDNESDAY. MEANWHILE, OUR WEATHER WILL BE QUITE ACTIVE AS THIS MODEL RUN OFFERS PLENTY OF CHANGES TO THE GOING FORECAST. AS AFOREMENTIONED FRONT FROM THE SHORT TERM PERIOD BECOMES QUASI-STATIONARY ACROSS THE NORTHERN OHIO VALLEY...MODELS WANT TO SPIN UP ADDITIONAL CONVECTION AND TRACK IT ALONG THE BAROCLINIC BOUNDARY JUST TO OUR SOUTH. JUST HOW FAR SOUTH WILL THIS FRONT GETS REMAINS AN ISSUE, AS THE LATEST GFS/NAM SUGGEST A DECENT WAVE DEVELOPS AND BRINGS THE CHANCE FOR SHOWERS/STORMS FOR THE SOUTHERN COUNTIES FRIDAY NIGHT AND INTO SATURDAY. MEANWHILE, IN THE OTHER CAMP IS THE RUC13/WRFXX/NGM/UKMET FORCING THE FRONTAL BOUNDARY FURTHER SOUTH AND KEEPING US IN A COOL NORTH-NORTHEAST FLOW. IT SEEMS THE KEY TO THIS FORECAST WILL BE A SHORT WAVE SEEN IN THE H2O VAPOR LOOP APPROACHING THE FOUR-CORNERS THIS MORNING. NONE OF THE MODELS SEEM TO HAVE A REAL GOOD HANDLE ON IT AND EACH MODEL HAS ITS OWN WAY OF FORECAST INTERACTION WITH THIS BOUNDARY. WHEN TAKING THE ENSEMBLE APPROACH (MODEL BLEND)...IT SEEMS WE NEED TO MAKE SOME ADJUSTMENTS TO THE FORECAST AND BRING IN AT LEAST THE CHANCE FOR SHOWERS/STORMS FOR THE SOUTHERN 4 COUNTIES FRIDAY NIGHT AND SLOWLY ADVANCE IT NORTH ON SATURDAY AS WARM ADVECTION UNFOLDS. THIS IS IN CLOSE COLLABORATION WITH OUR NEIGHBORING OFFICES (THANKS) AND HPC MODEL DIAGNOSTICS. IT SEEMS THE GFS SUFFERS YET AGAIN FROM CONVECTIVE FEEDBACK ISSUES AND THE WRFXX/NAM/UKMET OFFER BETTER FORECAST PATTERNS THUS UTILIZED FOR THE WEEKEND FORECAST. THIS SUGGESTS OUR CURRENT FORECAST IS ON TRACK WITH THERMAL WARM ADVECTION INTO THE WEEKEND WITH PLENTY OF CLOUD COVER. IT WILL TAKE UNTIL A FRONTAL PASSAGE THAT IS STILL SCHEDULED FOR SUNDAY AFTERNOON. THEN WE MIGHT GO THROUGH THE SAME DRILL AGAIN AS FRONTAL BOUNDARY SETTLES JUST SOUTH OF THE REGION EARLY NEXT WEEK WITH COOL CANADIAN HIGH PRESSURE SETTLING INTO THE GREAT LAKES AND ANOTHER SURGE OF WARM ADVECTION UPSTREAM UNFOLDS UPSTREAM. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...GSS LONG TERM....BGM UPDATE...KEK HTTP://WEATHER.GOV/DETROIT (ALL LOWER CASE)
Hazardous weather outlook, Sep 22, 1:37 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 137 PM EDT THU SEP 22 2005 MIZ047>049-053>055-060>063-068>070-075-076-082-083-231200- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- LENAWEE-MONROE- 137 PM EDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY AND THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER OVER THE ENTIRE AREA. DAMAGING WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY HAZARD...BUT HAIL AROUND 1 INCH IS ALSO POSSIBLE AS STORMS MOVE EAST AT 40 MPH. THUNDERSTORMS WILL BE MOST ACTIVE FROM THE TRI CITIES AND FLINT INTO THE THUMB DURING THE MID AFTERNOON...SPREADING SOUTH TOWARD THE DETROIT AREA AND OHIO BORDER DURING THE LATE AFTERNOON AND EVENING...AND THEN EXITING THE AREA BY MIDNIGHT. A COLD FRONT MOVING THROUGH THE AREA WILL BE RESPONSIBLE FOR THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FOR LENAWEE AND MONROE COUNTY FRIDAY NIGHT...AND FOR THE REGION SOUTH OF M 59 ON SATURDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR THE ENTIRE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT AS ANOTHER COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-231200- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 137 PM EDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY AND THIS EVENING. THERE IS A CHANCE OF SEVERE WEATHER OVER THE ENTIRE AREA. DAMAGING WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY HAZARD...BUT HAIL AROUND 1 INCH IS ALSO POSSIBLE AS STORMS MOVE EAST AT 40 MPH. THUNDERSTORMS WILL BE MOST ACTIVE FROM SAGINAW BAY INTO SOUTHERN LAKE HURON DURING THE MID AFTERNOON...SPREADING SOUTH TOWARD LAKE ERIE DURING THE LATE AFTERNOON AND EVENING...AND THEN EXITING THE AREA BY MIDNIGHT. A COLD FRONT MOVING THROUGH THE AREA WILL BE RESPONSIBLE FOR THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FOR THE MICHIGAN WATERS OF LAKE ERIE FRIDAY NIGHT...AND THE REGION FROM LAKE ST CLAIR SOUTHWARD ON SATURDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR THE ENTIRE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT AS ANOTHER COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 2:37 PM EDT | Special Marine Warning | DTX | 113 min | |
| Sep 22, 5:22 PM EDT | Special Marine Warning | DTX | 83 min | |
| Sep 22, 5:23 PM EDT | Flash Flood Warning | DTX | Genesee, Lapeer | 3 hr |
| Sep 22, 5:30 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 30 min |
| Sep 22, 5:45 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 29 min |
| Sep 22, 5:48 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 57 min |
| Sep 22, 5:57 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Sep 22, 6:42 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 25 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.